Utah, 2016

High Wind in Utah, March 22, 2016

March 22, 2016 · NWS SLC · 1 event in 1 county or zone

A strong cold front brought widespread precipitation and gusty winds to Utah. The strongest observed winds with the front occurred on Lake Powell in southeastern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front brought widespread precipitation and gusty winds to Utah. The strongest observed winds with the front occurred on Lake Powell in southeastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 22, 4:05 PM MST, 25 minutes earlier.

Area forecast discussion, Mar 22, 4:05 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
505 PM MDT TUE MAR 22 2016

.SYNOPSIS...A COLD PACIFIC TROUGH WILL CROSS THE GREAT BASIN THROUGH
TONIGHT....WITH ANOTHER STORM SYSTEM EXPECTED FOR LATE IN THE WEEK.

&&

.SHORT TERM (THROUGH 00Z SATURDAY)...THE UPPER TROUGH IS NOW
CENTERED NEAR THE UTAH/NEVADA BORDER WHILE THE ASSOCIATED COLD FRONT
HAS PUSHED THROUGH MOST OF UTAH. PRECIPITATION CONTINUES BEHIND THE
COLD FRONT ACROSS MUCH OF NORTHERN...CENTRAL AND SOUTHWEST UTAH
AND SOUTHWEST WYOMING BUT HAS TURNED MORE SHOWERY. SNOW LEVELS
CONTINUE TO LINGER AROUND 4500FT OR LOWER ACROSS MUCH OF
NORTHERN/WESTERN/CENTRAL UTAH. THE PRECIPITATION WILL CONTINUE
OVERNIGHT ESPECIALLY ALONG THE SPINE OF UTAH AND ADJACENT VALLEYS AS
A MOIST AND SOMEWHAT UNSTABLE NORTHWEST FLOW REMAINS IN PLACE. IN
ADDITION...THERE IS A POSSIBILITY FOR SOME LAKE-EFFECT SNOW LATE
TONIGHT BASED IN PART ON MOISTURE AND TEMPERATURE LAPSE RATES PER
LOCAL STUDIES. THIS MAY NOT LAST MORE THAN A FEW HOURS BUT SHOULD
AFFECT MAINLY THE WESTERN SALT LAKE VALLEY AND EASTERN TOOELE VALLEY
IF THIS HAPPENS.

WINDS HAVE REMAINED GUSTY BUT THE STRONGEST WINDS AT THIS TIME REMAIN
CONFINED TO ALONG THE ARIZONA BORDER AND LOCALLY ACROSS SOME OF THE
EASTERN VALLEYS NEAR AND JUST BEHIND THE COLD FRONT. AHEAD OF AN
EMBEDDED WAVE DROPPING SOUTH FROM IDAHO...WINDS ALOFT ARE STARTING TO
INCREASE. SOME OF THESE WINDS ARE STARTING TO SURFACE ACROSS PORTIONS
OF NORTHWEST UTAH. HOWEVER...THE STRONGEST WINDS ARE EXPECTED TO
DEVELOP IN THE DOWNSLOPE REGION OF THE CENTRAL MOUNTAINS...NAMELY
CASTLE COUNTRY...OVERNIGHT AS 700MB CROSS-BARRIER FLOW INCREASES TO
50KT AND A SURFACE PRESSURE GRADIENT REMAINS IN PLACE.

OTHERWISE...THIS WAVE MAY TURN THE FLOW MORE NORTHERLY ACROSS
NORTHERN/WESTERN UTAH LATE TONIGHT INTO TOMORROW MORNING. THIS MAY
CUT OFF THE FAVORABLE UPSLOPE FLOW FOR MUCH OF THE WASATCH FOR A
PERIOD OF TIME...WHILE THE NORTH SLOPE OF THE UINTAS COULD BECOME
MORE FAVORABLE.

PRECIPITATION SHOULD START TAPERING OFF TOMORROW AFTERNOON AFTER THE
BACK EDGE OF THE TROUGH PASSES. AFTERNOON MAXES WILL REMAIN ON THE
COOL SIDE AS 700MB TEMPERATURES DO NOT WARM MUCH TOMORROW. A
SHORTWAVE RIDGE WILL BUILD IN BRIEFLY TOMORROW NIGHT BEFORE A WEAK
TROUGH GRAZES THE AREA FOR THURSDAY. EXPECT WARMER TEMPERATURES FOR
THURSDAY BUT THIS WARMING TREND WILL NOT PERSIST AS THE NEXT STORM
SYSTEM STARTS TO SAG A COLD FRONT INTO UTAH ON FRIDAY.

.LONG TERM (AFTER 00Z SATURDAY)...TROUGH STILL ON TAP FOR FRIDAY
NIGHT INTO SATURDAY WITH THE EC A LITTLE FASTER THAN THE GFS WITH THE
TIMING BUT BOTH SHOW GOOD THERMAL DIFFERENTIAL BETWEEN 700 AND 500MB
OF ABOUT 20 DEGREES C BY 06Z SATURDAY. IN ADDITION...CYCLONIC
CURVATURE AND VORTICITY ADVECTION BETWEEN 00Z AND 06Z SATURDAY SHOULD
ALL COMBINE FOR GOOD LIFT. THEREFORE HAVE INCREASED POPS ACROSS THE
NORTHERN HALF OF THE CWA.

THE JET SUPPORT AND 500 MB DYNAMICS WEAKEN BY THE TIME THE TROUGH
BRUSHES SOUTHERN UTAH SO NOT AS ENTHUSIASTIC ABOUT POPS ALTHOUGH
SOME INCREASE IN POPS MAY BE NEEDED AS THE QPF FIELD LOOKS A LITTLE
UNDERDONE AT THIS POINT.

WHILE TEMPERATURES WILL NOT CHANGE MUCH BETWEEN FRIDAY AND SATURDAY
ACROSS THE NORTH DUE TO THE COLD AIR ALREADY FILTERING IN OVER
NORTHERN UTAH FRIDAY AFTERNOON...TEMPERATURES ACROSS SOUTHERN UTAH
WILL BE ABOUT 10 DEGREES OR COLDER ON SATURDAY THAN FRIDAY.
TEMPERATURES WILL MODERATE RAPIDLY SUNDAY AHEAD OF THE NEXT TROUGH
WHICH MOVES INTO NORTHWEST CALIFORNIA AND THE FLOW ALOFT BECOMES
SOUTHWEST AND INCREASES. WINDS ARE EXPECTED TO BECOME RATHER STRONG
OVER THE WESTERN VALLEYS BY MONDAY MORNING AS THE 700 MB FLOW IS
FORECAST TO REACH 55 KT. AS A RESULT...TEMPERATURES WILL BE
MORE MILD SUNDAY NIGHT...ESPECIALLY WESTERN VALLEYS.

AS FOR THE SURFACE COLD FRONT IT WILL MOVE INTO NORTHWEST UTAH
MONDAY MORNING BUT THEN THE GLOBAL MODELS DIVERGE ON ITS EASTWARD
PROGRESSION. THE EC IS SOMEWHAT MORE PROGRESSIVE AND MOVES THE COLD
FRONT TO EASTERN UTAH BY TUESDAY MORNING. THE GFS IS SLOWER AND HAS
THE COLD FRONT GETTING HUNG UP OVER THE MOUNTAINS AS THE COLD CORE
ALOFT REMAINS FARTHER WEST OVER NEVADA. BROAD BRUSHED THE FORECAST
FROM MONDAY THROUGH TUESDAY AS THE ENSEMBLES OFFERED SIMILAR
SOLUTIONS TO THE OPERATIONAL RUNS.

&&

.AVIATION...AT THE SLC TERMINAL FOR THE REMAINDER OF TODAY...MVFR
CONDITIONS IN SNOW SHOWERS LIGHTEN UP THROUGH 04Z TO 05Z. ANOTHER
ROUND OF SNOW SHOWERS FROM LAKE EFFECT TO MOVE THROUGH THE TERMINAL
BETWEEN 05Z AND 10Z...BRINGING IFR CONDITIONS BEFORE SUNRISE. WINDS
SHOULD REMAIN NORTHWESTERLY THROUGH THE PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR UTZ010-517.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR UTZ021.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM MDT WEDNESDAY FOR
     UTZ012.

     WINTER WEATHER ADVISORY UNTIL NOON MDT WEDNESDAY FOR UTZ007>009.
WY...NONE.
&&

CHENG/STRUTHWOLF/DEWEY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 22, 4:30 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 PM MDT TUE MAR 22 2016

UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
530 PM MDT TUE MAR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A PACIFIC STORM SYSTEM WILL CONTINUE TO BRING ACCUMULATING
MOUNTAIN SNOW TO THE HIGHER TERRAIN OF NORTHERN AND CENTRAL UTAH
THROUGH TONIGHT. MINOR ACCUMULATIONS ARE POSSIBLE IN THE ADJACENT
VALLEYS...ALTHOUGH HIGHER AMOUNTS ARE POSSIBLE ACROSS MAINLY THE
WESTERN SALT LAKE VALLEY AND EASTERN TOOELE VALLEY IF LAKE-EFFECT
SNOW DEVELOPS OVERNIGHT.

GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED ACROSS PORTIONS OF THE
AREA. THE STRONGEST WINDS ARE EXPECTED ACROSS FAR SOUTHEAST UTAH
INCLUDING THE LAKE POWELL AREA THROUGH EARLY THIS EVENING...THEN
IN SOME OF THE FAVORED DOWNSLOPE AREAS INCLUDING CASTLE COUNTRY...
THE WEST DESERT...AND WESTERN UINTA BASIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW MAY LINGER ACROSS THE MOUNTAINS OF NORTHERN AND CENTRAL UTAH
INTO THE MORNING HOURS WEDNESDAY BEFORE TAPERING OFF.

ANOTHER STORM SYSTEM WILL BRING ACCUMULATING MOUNTAIN SNOW TO
NORTHERN AND CENTRAL UTAH LATE THURSDAY NIGHT THROUGH
FRIDAY...WITH SNOW LEVELS POTENTIALLY FALLING TO THE VALLEY
FLOORS BY FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 high wind. Local standard time, as filed.

High Wind, Glen Canyon Recreation Area/Lake Powell

When
March 22, 4:30 PM MST to 5:00 PM MST
Where
Glen Canyon Recreation Area/Lake Powell forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

The Bullfrog Marina sensor recorded several hours of gusty winds both ahead of and behind the cold front, including a peak gust of 68 mph recorded with the frontal passage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626231.